Alert archive / South Carolina / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Columbia, SC

March 26, 20225 counties in Georgia; 18 counties in South Carolina

NWS Columbia, SC issued this red flag warning at Mar 26, 2022, 3:41 AM EDT for 5 counties in Georgia; 18 counties in South Carolina. It took effect at Mar 26, 2022, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2022, 3:41 AM EDT (07:41 UTC)
In effect from
Mar 26, 2022, 12:00 PM EDT
Expired
Mar 26, 2022, 8:00 PM EDT
In force
8 hr
Issued by
NWS Columbia, SC
All 23 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.7 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WWUS82 KCAE 260741
RFWCAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Columbia SC
341 AM EDT Sat Mar 26 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-262000-
/O.UPG.KCAE.FW.A.0001.220326T1600Z-220327T0000Z/
/O.NEW.KCAE.FW.W.0001.220326T1600Z-220327T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
341 AM EDT Sat Mar 26 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE 
MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA...

The National Weather Service in Columbia has issued a Red Flag
Warning for strong winds and low relative humidity, which is in 
effect from noon today to 8 PM EDT this evening. The Fire Weather 
Watch is no longer in effect.

* AFFECTED AREA...Chesterfield, McCormick, Newberry, Fairfield, 
  Kershaw, Edgefield, Saluda, Lexington, Richland, Lee, Aiken, 
  Sumter, Barnwell, Calhoun, Clarendon, Lincoln, Bamberg, 
  McDuffie, Columbia, Richmond, Burke, Northern Lancaster, 
  Southern Lancaster, Northwestern Orangeburg, Central 
  Orangeburg and Southeastern Orangeburg.

* TIMING...Noon to 8 pm today.

* WINDS...West around 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...In the lower 60s.

* IMPACTS...With dry fuels and strong gusty winds, any fires 
  that develop will likely spread rapidly. Outdoor burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
035 
WWUS82 KCAE 261808
RFWCAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Columbia SC
208 PM EDT Sat Mar 26 2022


GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-270000-
/O.CON.KCAE.FW.W.0001.000000T0000Z-220327T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
208 PM EDT Sat Mar 26 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE MIDLANDS OF
SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA...

* AFFECTED AREA...Chesterfield, McCormick, Newberry, Fairfield, 
  Kershaw, Edgefield, Saluda, Lexington, Richland, Lee, Aiken, 
  Sumter, Barnwell, Calhoun, Clarendon, Lincoln, Bamberg, 
  McDuffie, Columbia, Richmond, Burke, Northern Lancaster, 
  Southern Lancaster, Northwestern Orangeburg, Central 
  Orangeburg and Southeastern Orangeburg.

* TIMING...Noon to 8 pm today.

* WINDS...West 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...In the lower 60s.

* IMPACTS...With dry fuels and strong gusty winds, any fires 
  that develop will likely spread rapidly. Outdoor burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this red flag warning went out at Mar 26, 3:41 AM EDT, 0 minutes earlier.

Area forecast discussion, Mar 26, 3:41 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
341 AM EDT Sat Mar 26 2022

.SYNOPSIS...
Saturday will be cooler...drier and windy as another cold front
moves through the area thus prompting a Lake Wind Advisory and
Fire Weather Watch. High pressure will build into the region
Sunday into Monday with a weakening pressure gradient. A warm
front will move into the area on Tuesday, then north on
Wednesday. The next cold front will approach on Thursday with
showers and thunderstorms returning.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper level trough will swing through the region today along
with a reinforcing push of cooler and drier air. This will keep
skies clear however winds will be the main concern. Winds this
morning will become very strong and gusty with sustained winds
around 20 mph and gusts over 30 mph from mid morning through
this evening. With the cold air advection afternoon high
temperatures will be in the low to mid 60s along and north of
I-20 and upper 60s south of I-20. Tonight the winds will remain
gusty into the early morning hours so although there will be
clear skies radiational cooling will be limited by the winds.
This will result in overnight lows generally in the mid to upper
30s and slightly cooler in outlying and sheltered locations.
Widespread frost is not expected at this time.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Deep northwesterly flow will continue Sunday, keeping
conditions cool and dry. Winds will be lighter as the pressure
gradient weakens, but still expect wind gusts in excess of 20
mph in the afternoon.

Sunday night, a week front will be draped along the CSRA. North of
the front in the Midlands, light cool advection on
northeasterly flow will set up a potential for frost in wind
protected locations. There is some uncertainty still due to the
low dew points expected and the chance that winds don't
completely die down, so I don't have any frost in the weather
grids yet, but it definitely needs to be watched.

Weak high pressure will stretch across the area on Monday at the
surface with the cold advection abating, but a jet streak at
upper levels diving in from the northwest will bring an increase
in high clouds, counteracting the low level warming and keep
afternoon temps just a bit below normal.

A warm front will start to move into the area slowly from the
southwest Monday night, but struggle to make it very far north
as a bubble of high pressure in North Carolina impedes its
progress. Still, it will be slowly warming up as the in situ air
mass modifies.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
There is quite a spread in the ensemble temperature guidance on
Tuesday across the CWA, due chiefly to the position of the
retreating warm front during the day. Given the slightly rising
pressures expected in eastern North Carolina, I am leaning
toward the NBM, which is providing cooler guidance than the
previous runs for high temps Tuesday. It sill still be dry,
however, as surface moisture will only slowly be recovering.

By Wednesday, the front will have moved north of the FA, putting
the region squarely in the warm sector, as another strong system
moves into the center of the country. Models are in pretty good
agreement with the scenario of building heights on Wednesday,
quickly followed by rapidly falling heights Wednesday night and
Thursday. A surging line of convection should move in from the
west. Both NAEFS and ECMWF Ensembles show 2-3 SD above normal
for moisture and southerly winds accompanying the line on
Thursday, so confidence is higher than normal for a forecast at
that range.

High pressure should move back in behind the front on Friday.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
High confidence in VFR conditions through the TAF period.

An upper level trough and reinforcing push of cooler air will
move through the area today. This will keep VFR conditions
across the terminals however strong and gusty winds will be an
issue. Mid morning the winds will quickly become westerly around
10 knots with gusts to 20 knots and continue increasing to 20
knots with gusts around 30 knots by 16z. With sunset and a
slowly developing inversion winds will gradually subside to
around 10 knots with gusts to 20 knots by 03z. With the winds
and drier air over the area fog is not expected this morning or
tonight.

EXTENDED AVIATION OUTLOOK...Restrictions possible Thursday in
showers and thunderstorms as a cold front crosses the region.

&&

.FIRE WEATHER...
With reinforcing cooler and drier air moving into the region
today afternoon minimum RH values will be in the 15-20 percent
range. Winds this afternoon will also be stronger and gustier
than yesterday with around 20 mph sustained and gusts of 30 to
35 mph. Coordination with forestry partners indicates fuels will
be sufficiently dry so will upgrade the fire weather watch to a
red flag warning for the entire forecast area from noon to 8pm
today.

Minimum RH values will dip to near or slightly below 20 percent
in many places again on Sunday afternoon, however the winds
will be weaker. Will continue to monitor.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from 9 AM this morning to 11 PM EDT this
     evening for GAZ040-063>065-077.
     Red Flag Warning from noon today to 8 PM EDT this evening for
     GAZ040-063>065-077.
SC...Lake Wind Advisory from 9 AM this morning to 11 PM EDT this
     evening for SCZ016-018-020>022-025>031-035-037-038-041-
     115-116-135>137.
     Red Flag Warning from noon today to 8 PM EDT this evening for
     SCZ016-018-020>022-025>031-035-037-038-041-115-116-
     135>137.

&&
Hazardous weather outlook, Mar 25, 2:15 PM EDT, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
215 PM EDT Fri Mar 25 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-261815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
215 PM EDT Fri Mar 25 2022

...LAKE WIND ADVISORY IN EFFECT FROM 9 AM TO 11 PM EDT SATURDAY...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in South Carolina, 2022Red Flag Warnings in Georgia, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.